Pharmaceutical

Canadian health officials offer new guidelines for diagnosing, treating Low T

Low T1 Canadian health officials offer new guidelines for diagnosing, treating Low TCanadian health officials have issued new guidelines designed to help doctors and patients with the diagnosis and treatment of low testosterone, and to curb over-prescribing in particular to men whose testosterone levels were never checked for low levels of the hormone.

The guidelines, published in the Canadian Medical Association Journal, were created by a task force a year after Health Canada warned that testosterone replacement therapy may lead to “serious and possible life-threatening health and blood vessel problems such as heart attack, stroke,” blood clots and irregular heart rhythm. Health Canada has also warned that research suggests that men with preexisting heart conditions may be at an even greater risk of cardiac adverse events, and that men whose blood tests show they have low testosterone should be evaluated for other possible causes before given testosterone replacement therapy.

Testosterone replacement therapies, such as AndroGel and Testim, are intended for men with hypogonadism, a condition in which the testes do not produce enough of the male hormone due to disease, injury or defect. Aggressive advertising campaigns by manufacturers of testosterone treatments have resulted in skyrocketing prescriptions for the products.

Marketing campaigns that coined the term “Low T,” promoting testosterone replacement as being like a Fountain of Youth, may have generated millions in sales, but also resulted in closer inspection of the products, which revealed serious concerns. Some studies have linked testosterone treatments to an increased risk of potentially fatal heart attacks, strokes, and blood clots. Manufacturers of testosterone treatments are also feeling the heat with millions of lawsuits accusing them of not adequately warning of testosterone side effects.

In October, the U.S. Food and Drug Administration (FDA) issued a new warning for testosterone products regarding the risk of abuse and misuse, which could result in serious cardiovascular and psychiatric adverse events.

Source: The Globe and Mail